A hiccup is a sudden contraction of the inspiratory and diaphragmatic muscles followed by an abrupt closure of the glottis; that produces a characteristic noise resulting from vibrations of the vocal cords. Brief episodes of hiccups are common in humans at all stages of life and are usually benign. Prolonged attacks that last for days or weeks are considered a more serious phenomenon and may indicate an underlying disorder warranting a comprehensive medical evaluation. These attacks have been associated with significant burden and morbidity. The most common triggers for acute hiccups are linked with gastro-intestinal causes, such as the gastric distension that occurs after an abundant meal, or with gastroesophageal disease. Sudden changes in temperature, excessive alcohol consumption, as well as excitement or emotional stress, may also set off acute hiccups. Certain drugs, including benzodiazepines, barbiturates, and many others, have been reported to induce hiccups. Drug-induced hiccups are diagnosed by exclusion of other causes and represent a very unusual side-effect of drugs like corticosteroids. We present a case of hiccups associated with intra-articular Diprospan (Betamethasone Sodium Phosphate) administration.
Financed by the National Centre for Research and Development under grant No. SP/I/1/77065/10 by the strategic scientific research and experimental development program:
SYNAT - “Interdisciplinary System for Interactive Scientific and Scientific-Technical Information”.